Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Denver/Boulder, CO

June 17, 2003Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2003, 3:26 PM MDT for Douglas County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 3:26 PM MDT (21:26 UTC)
Expired
Jun 17, 2003, 4:30 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS55 KBOU 172126
SVRBOU
COC035-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF CASTLE ROCK

* UNTIL 430 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF SURREY RIDGE...OR ABOUT 9 MILES
  NORTH OF CASTLE ROCK...WITH ANOTHER LOCATED ABOUT 5 MILES          
  SOUTHEAST OF CASTLE ROCK.  THE STORMS WERE MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE ROCK...FRANKTOWN...PARKER...SURREY RIDGE AND THE
PINERY.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3956 10491 3925 10484 3925 10467 3956 10467

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM MDT, 26 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE JUN 17 2003

SHORT TERM DISCUSSION:  THUNDERSTORM ACTIVITY IS BEGINNING TO SHIFT
ONTO THE PLAINS.  THE ENVIRONMENT IS SIMILAR TO YESTERDAY...BUT
WINDS ALOFT ARE SLIGHTLY HIGHER.  HENCE STORMS ARE MOVING AT 10 TO
15 MPH.  THIS WILL BE ENOUGH TO REDUCE THE FLASH FLOOD THREAT.
STORMS WILL PRODUCE INTENSE RAIN BUT FOR THE MOST PART WILL NOT STAY
OVER A GIVEN AREA FOR HOURS LIKE LAST NIGHT.  WE ARE ALSO LACKING
PLAINS WINDS TODAY...SO STORM MOTION SHOULD BE DOMINATED BY STEERING
FROM ABOVE.  THERE SHOULD BE LESS TENDENCY TO PUSH OUTFLOW BACK
TOWARD THE FOOTHILLS...SO WE SHOULD SEE A SLOW PROGRESSION EASTWARD
AND DWINDLING DURING THE NIGHT.  MAIN ADJUSTMENT TONIGHT WAS TO GO
WITH LIKELY POPS ON THE PLAINS.  FOR WEDNESDAY...NOT MUCH CHANGES.
THE ANTICIPATED DRYING SEEMS TO BE ON THE FRINGES...A LITTLE DRIER
IN THE WEST AND A BIT OF DRYING/WARMING AT MID LEVELS.  PLENTY OF
SURFACE MOISTURE SO THE NET EFFECT MIGHT BE A BIT OF A DELAY WAITING
FOR WARMER TEMPERATURES.  LIKELY POPS SEEM IN ORDER AGAIN FOR THE
MOUNTAINS AGAIN AND I WILL RAISE THE PLAINS POPS AS WELL.
GIMMESTAD

LONG TERM DISCUSSION:  TYPICAL DIURNAL PATTERN OF AFTN AND EVENING
SHOWERS AND THUNDERSTORMS LOOKS LIKE IT WILL CONT THRU THE END OF
THE WEEK AND INTO THE WEEKEND.  FOR THE REST OF THE WEEK...THE UPR
LVL RIDGE WL REMAIN IN PLACE OVR THE GREAT BASIN...KEEPING FLOW
ALOFT LIGHT AND WESTERLY.  AT LOWER LVLS...THERMALLY DRIVEN LOW PRES
AREA WL REMAIN ACRS THE GREAT BASIN WITH WEAK HIGH PRES OVR THE NRN
PLAINS.  CIRCULATION INTO THIS PATTERN WL FEED PERIODS OF GULF MSTR
AND INSTABILITY ACRS ERN CO.  DAYTIME HEATING WL BE ENOUGH FOR AFTN
CONVECTION TO DEVELOP OVR THE MTNS AND THEN PROGRESS OVR THE
ADJACENT PLAINS.

OVER THE WEEKEND...THE WRN U.S. UPR RIDGE WL BE REPLACED BY A STRONG
TROF MOVG IN FM THE ERN PAC.  THIS WILL INCRS THE SWLY FLOW ALOFT
ACRS THE RGN.  WHILE THE UPR TROF STAYS TO THE W OF US...LOW SFC
PRES WL ALSO CONT...ALLOWING LOW LVL MSTR AND INSTABILITY TO CONT
FEEDING INTO THE REGION.  HOWEVER...WITH STRONGER FLOW ALOFT...THE
SHEAR PROFILE MAY BE MORE FAVORABLE FOR STRONG STORM DEVELOPMENT.
THE LATEST MRF EJECTS THE UPR TROF ONTO THE CENTRAL PLAINS ABOUT
TUESDAY WITH A SFC CDFNT DROPPING ACRS NERN CO AT THAT TIME.
CONFIDENCE IN THE TIMING OF THIS FEATURE IS LOW...SO FOR NOW WL JUST
STICK WITH A PERSISTENCE FCST.  OTHERWISE TEMPS WL BE NEAR SEASONAL
VALUES.                                   KDRBY

.DEN...NONE.
Hazardous weather outlook, Jun 17, 11:55 AM MDT, 3 hours 31 minutes before
COZ030>051-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1155 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE
MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS
DURING THE LATE AFTERNOON AND EVENING HOURS.  STORMS WILL BE SLOW
MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY
RAINFALL.  WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH
TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES.
THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS
OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS.  THERE IS
ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK
OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER
THE ENTIRE FORECAST AREA THROUGH THE PERIOD.  AN UPPER LEVEL RIDGE
WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH
PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY.  MOISTURE LEVELS
WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO
DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND
THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

GIMMESTAD/DANKERS

In the hours before

Local storm report, Jun 17, 2:30 PM MDT, 56 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 16 2003

...PRELIMINARY STORM REPORT FOR JUNE 17 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    GREENLAND                 CO   1.00 INCH HAIL
06/17/03   DOUGLAS

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:43 PM MDTSevere Thunderstorm WarningBOUMorgan62 min
Jun 16, 7:37 PM MDTFlash Flood WarningBOUMorgan2 hr
Jun 17, 2:12 PM MDTSevere Thunderstorm WarningBOUDouglas63 min
Jun 17, 3:00 PM MDTSevere Thunderstorm WarningBOUArapahoe60 min
Jun 17, 3:04 PM MDTSevere Thunderstorm WarningBOUArapahoe56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.